1. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
    Mum is having her antidepressant changed as the current type is not working.

    The GP at the home has decided to change over to another type, but decided that mum needs three days *72 hours to get it out of her system. So he has just taken her right off it. That means three days without anything before starting the new medication.

    My question - is it normal just to stop an antidepressant? I always thought it should be gradual whether a changeover or whether taking someone off antidepressants completely.

    Can't speak to him today, but I'll obviously speak to him on monday to question this logic BUT if day 2 is anything to go by I think someone has made a serious mistake....

    thanks
     
  2. Taffy

    Taffy Registered User

    Apr 15, 2007
    1,314
    Hi Charlie, I agree with your thinking as that's what I always believed to be the case, because of the withdrawal effects.Maybe you could always phone the local hospital emergency dept and speak with the triage nurse and she may be able to help with your concerns maybe this drug can be stopped abruptly.Hope all goes well. Take Care. Taffy.:)
     
  3. mel

    mel Registered User

    Apr 30, 2006
    1,656
    Sheffield
    Good God!!!

    I'm not a doctor but I am on anti depressants.......In the past , when feeling as though I would like to stop taking them it has been stressed to me that the idea is to come off gradually.....

    I think Taffy has given you some excellent advice there.....hope you get some answers
     
  4. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
    thanks, going to phone the hospital.
    My websearches are picking up the same side affects. Abrupt withdrawal is not recommended for many reasons and causes problems in at least 60%. Mum has also not slept for two nights.
     
  5. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    Hi Charlie

    I think I would be very worried. I know when my anti-depressants were changed, it was a gradual process.

    The real experts in this field are psychiatrists, I think I would be seeking advice from that area, with all due respect to the GP, he is not an expert.

    Good luck

    Love

    Cate
     
  6. twink

    twink Registered User

    Oct 28, 2005
    265
    Cambridgeshire UK
    Charlie, I was on prozac for 10 years and came off it completely a couple of months ago, I had to come off it slowly over a period of weeks, I took 3 a week for 3 weeks, then 2 a week for 2 weeks and then 1 a week for a couple of weeks to empty the pack and then I was off it. I've heard so many times that you mustn't be just taken off it straight away, unless she had only been on a very short course.

    Sue
     
  7. ROSEANN

    ROSEANN Registered User

    Oct 1, 2006
    909
    staffordshire
    Tablets

    Dear Charlie
    When my husband was given antidepressants the first one he was on suited him fine but a locum took him off them over a period of weeks, unfortunatly he had to be put back on them but was put on a cheaper drug that did not suit him. He was then put back on his first drug with no break in between.I would ask the Doctor why the wait and also what dose she was on, all that might be needed is the dose increased. I am not a Doctor but it may be worth asking
    Regards Roseann
     
  8. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,439
    Another anti-depressant user chiming in here with no medical training: withdrawal of anti-depressents like this is such a bad idea. Do you know it took me 6 months (6 MONTHS!) to come off effexor? I know it's not the same drug but still... I have read that prozac has a very long half-life (so it stays in the system longer) so if you stop it abruptly the withdrawal sysmptoms shouldn't be too bad, but if your mum is having them, she's having them.

    Unfortunately, by the time you get any help, I suspect she will have gone through the worst of it.

    Jennifer
     
  9. Nell

    Nell Registered User

    Aug 9, 2005
    1,170
    Australia
    Another anti-depressant user chiming in here with no medical training: Yet another one!! I agree with everything said so far, but I'm wondering WHY she was taken off the original medication. . . ?? Is it possible that the side effects she was suffering ON the medication were worse than those she might suffer OFF the medication suddenly. . . ???

    The real experts in this field are psychiatrists, I think I would be seeking advice from that area, with all due respect to the GP, he is not an expert. Cate is spot on with this advice I think.

    Please let us know what the hospital says, and how your Mum gets on. Thinking of you.
     
  10. Lynne

    Lynne Registered User

    Jun 3, 2005
    3,433
    Suffolk,England
    Me too

    I'm on Efexor (venlafaxine) & concur with all other views expressed re having to come off them g-r-a-d-u-a-l-l-y, under supervision of Dr.
    :confused: However, friend of mine who has just been switched to strongest anti-dep known to man DID have to do cold-turkey off whatever she had been on b4 starting the new one. Unfortunately I do not have the names of either one to hand.
    Agree Charlie should push push push for 2nd or 3rd opinions.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.